Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS State College, PA

June 27, 2006Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 27, 2006, 11:13 AM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 11:13 AM EDT (15:13 UTC)
Expired
Jun 27, 2006, 5:15 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 271515
FFWCTP
PAC001-041-133-272115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT TUESDAY

* AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER ADAMS...CUMBERLAND AND     
  YORK COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP
  HILL...CARLISLE...DALLASTOWN...GETTYSBURG...HANOVER...LOWER
  ALLEN...MECHANICSBURG...PARKVILLE...RED LION...SPRY...WEIGELSTOWN
  AND YORK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DONT DROWN NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3975 7742 3974 7631 4007 7672 4028 7697
      4019 7755 3995 7744

$$

FORECASTER: TYBURSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:35 AM EDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 3:35 AM EDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 AM EDT TUE JUN 27 2006

.SHORT TERM /TODAY THROUGH THURSDAY/...

KCCX RADAR SHOWING BATCH OF HVY RAIN ASSOCIATED WITH WK S/WV LIFTING
INTO NY STATE...LEAVING ONLY WDLY SCT SHWRS OVR SOUTHERN PA AND
NORTHERN VA. HOWEVER...DEEP SOUTHERLY FLOW WILL CONTINUE TO FUNNEL
ANOMALOUSLY HIGH PWAT VALUES NORTH ALONG THE APPALACHIANS...KEEPING
CENTRAL VULNERABLE TO ADDITIONAL FLOODING. LL JET ASSOCIATED WITH
SUB-TROPICAL LOW WILL PROVIDE THE LL CONVERGENCE FOR AN INCREASE IN
SHWRS/TSTMS LATER TDY AND TONIGHT. AS HAS OCCURRED OVER THE LAST
24HRS...EXPECT EXCESSIVE RAINFALL TO BE CONFINED TO LOCALIZED AREAS
UNDER TRAINING CELLS.

MIDWESTERN TROUGH WILL FINALLY PUSH FRONTAL BOUNDARY THRU CENTRAL PA
BY WED AM. WILL EXTEND FFA THRU 12Z WED...AFTER WHICH DRIER WESTERLY
FLOW WILL OVERSPREAD THE REGION. HOWEVER...UNSETTLED PATTERN LIKELY
TO CONTINUE FOR WED/THUR AS UPPER TROUGH REMAINS JUST TO OUR WEST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

DEEP TROUGH OVR GRT LKS LIFTS OUT LATE THIS WEEK PUSHING DEEP
MOISTURE OFF THE EAST COAST. BEST CHC FOR A DRY DAY MAY BE FRIDAY.
HOWEVER...LATEST MREF DATA SHOWS ANOTHER TROUGH DVLPG OVR GRT LKS BY
THE WEEKEND. THUS WILL KEEP THE CHC OF SHWRS THRU THE EXTENDED FCST.

&&

.AVIATION...

FOR AT LEAST ONE MORE DAY...WIDESPREAD POOR FLYING CONDITIONS WILL
BE PREVALENT ACROSS PENNSYLVANIA. THE REMAINDER OF THE OVERNIGHT
HOURS MAY NOT BE TOO BAD HOWEVER...AS THE LATEST ROUND OF RAIN AND
THUNDERSTORMS HAS LIFTED INTO NEW YORK STATE. MVFR AND LOCALLY IFR
CIGS ARE HOLDING FAST...BUT VSBYS FOR THE TIME BEING ARE 6 NM PLUS
OVER MOST OF THE AREA. DO EXPECT SOME CIGS TO VENTURE INTO VFR
TERRITORY AS WELL...FOR A SHORT WHILE...BUT ALSO EXPECT AREAS OF FOG
TO FORM...SOME OF IT RATHER THICK...BRINGING VSBY AND CIGS BACK
DOWN. ISOLATED LIGHT SHOWERS AND POCKETS OF DRIZZLE ARE ALSO
EXPECTED BUT THEY IN THEMSELVES SHOULD NOT CAUSE REDUCTIONS BELOW
MVFR.

THAT IS THE GOOD NEWS...AS DURING THE LATER MORNING HOURS...MORE
RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
STATE FROM SOUTH TO NORTH AS A POTENT SHORTWAVE TROF NOW OVER
TENNESSEE LIFTS TOWARD THE REGION. THIS WILL SUPPORT WIDESPREAD IFR
TO MVFR CIGS AND VSBYS THROUGH THE REMAINDER OF THE PERIOD OVER MUCH
OF CENTRAL PENNSYLVANIA.

&&

.HYDROLOGY...

WIDESPREAD HEAVY RAINS ACROSS THE EAST AGAIN CAUSED FLASH FLOODING
PROBLEMS MON INTO EARLY THIS MORNING.  REGION IS CURRENTLY IN A
PRECIP MINIMUM AT 08Z WHICH IS GIVING THE SATURATED GROUND A LITTLE
TIME TO RECOVER...BUT ADDITIONAL RAINS ARE ON THE WAY FOR THE REGION
WITH ANOTHER 1-3 INCHES LIKELY IN THE NEXT 24 HOURS WITH LOCALLY
HIGHER AMOUNTS.  EXPECT ADDITIONAL FLASH FLOOD WARNINGS WILL BE
NEEDED OVER THE NEXT 36 HOURS.

SEVERAL RIVER POINTS ARE IN/FORECASTED TO BE IN MINOR FLOOD TUE INTO
WED...MAINLY TRIBUTARIES OF THE SUSQ RIVER IN THE SOUTHEAST COUNTIES
WHERE RAINFALL HAS BEEN HEAVIEST.  MANY OTHER CREEKS WILL REACH
CAUTION STAGE OR NEAR BANKFULL BEFORE THIS EVENT WINDS DOWN LATER
THIS WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...GARTNER
HYDROLOGY...RXR
Hazardous weather outlook, Jun 27, 4:44 AM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:23 PM EDTFlash Flood WarningCTPAdams, York6 hr
Jun 26, 9:36 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 26, 10:10 PM EDTFlash Flood WarningCTPLebanon3 hr
Jun 26, 10:18 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Jun 27, 12:02 AM EDTFlash Flood WarningCTPColumbia3 hr
Jun 27, 6:17 AM EDTFlash Flood WarningCTPLancaster6 hr
Jun 27, 10:10 AM EDTFlash Flood WarningCTPColumbia, Dauphin, Lebanon, Schuylkill6 hr
Jun 27, 10:30 AM EDTFlash Flood WarningCTPWarren6 hr
Jun 27, 11:42 AM EDTSevere Thunderstorm WarningCTPMcKean48 min
Jun 27, 12:01 PM EDTFlash Flood WarningCTPCambria, Clearfield, Elk, McKean, Somerset6 hr
Jun 27, 12:07 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 27, 12:17 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 27, 12:27 PM EDTTornado WarningCTPElk48 min
Jun 27, 12:30 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Jun 27, 12:56 PM EDTSevere Thunderstorm WarningCTPMcKean49 min
Jun 27, 1:43 PM EDTFlash Flood WarningCTPFranklin4 hr
Jun 27, 1:47 PM EDTFlash Flood WarningCTPBlair, Centre4 hr
Jun 27, 3:28 PM EDTFlash Flood WarningCTPClinton6 hr
Jun 27, 3:32 PM EDTFlash Flood WarningCTPJuniata, Mifflin, Perry6 hr
Jun 27, 3:50 PM EDTFlash Flood WarningCTPFulton, Huntingdon6 hr
Jun 27, 3:53 PM EDTFlash Flood WarningCTPLycoming, Tioga6 hr
Jun 27, 3:56 PM EDTFlash Flood WarningCTPMontour, Northumberland, Snyder, Union6 hr
Jun 27, 3:59 PM EDTFlash Flood WarningCTPSullivan6 hr
Jun 27, 4:11 PM EDTFlash Flood WarningCTPColumbia, Dauphin, Lebanon, Schuylkill6 hr
Jun 27, 5:12 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, York6 hr
Jun 27, 5:33 PM EDTFlash Flood WarningCTPCentre3 hr
Jun 27, 6:25 PM EDTFlash Flood WarningCTPLancaster3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.